Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 263, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 27, 2003, 5:08 PM MDT for Meade County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2003, 5:08 PM MDT (23:08 UTC)
- Expired
- Aug 27, 2003, 5:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Meade County, SD
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 429 m²/s²
- 0-3 km storm-relative helicity
- 519 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:00 PM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 27, 2:00 PM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT WED AUG 27 2003 .SHORT TERM...A WELL DEFINED TROUGH/COLD FRONT IS MOVING INTO THE NORTHWESTERN COUNTIES THIS AFTERNOON...AND IS THE FOCUS OF A DEVELOPING LINE OF THUNDERSTORMS FROM THE NORTHWEST CORNER OF SOUTH DAKOTA INTO NORTHEAST WYOMING. THE PRIMARY THREAT FROM THESE STORMS IS EXPECTED TO BE GUSTY WINDS SHIFTING FROM SOUTHERLY TO NORTHWEST AND DRY LIGHTNING. THE RED FLAG WARNING FOR THIS AREA WILL BE EXTENDED THROUGH THIS EVENING. VERY WARM TEMPERATURES...MORE MOISTURE...AND A STRONGER LOW LEVEL JET IN CENTRAL SOUTH DAKOTA WILL LIKELY SUPPORT MORE WIDESPREAD ACTIVITY IN THAT PART OF THE STATE THIS EVENING AS THE FRONT MOVES INTO THAT AREA. GUIDANCE POPS SEEMED TO HIGH FOR MOST PLACES TONIGHT. BEHIND THE FRONT...DRIER COOLER AIR WILL BE THE RULE FROM AFTER MIDNIGHT THROUGH THURSDAY AFTERNOON. THE NEXT PACIFIC SYSTEM DIGS A LITTLE DEEPER TROUGH OVER THE NORTHERN PLAINS THURSDAY NIGHT THROUGH FRIDAY NIGHT...RESULTING IN ANOTHER CHANCE FOR SOME WELCOME RAIN FOR MOST AREAS. THE NEW GFS IS A LITTLE LESS GENEROUS THAN THE PREVIOUS RUN...BUT WILL KEEP THE CHC POPS FOR NOW. .LONG TERM...EXCEPT FOR SOME LINGERING PRECIPITATION FRIDAY EVENING...A NICE COOL DRY LABOR DAY WEEKEND IS SHAPING UP FOR THE REGION WITH A MODERATE NORTHWEST FLOW ALOFT. THE NEXT SIGNIFICANT WEATHER SYSTEM IS FORECAST TO MOVE ACROSS THE NORTHERN ROCKIES ON TUESDAY PRODUCING ANOTHER CHANCE OF SHOWERS...BUT THIS TIME IN A MUCH COOLER AIRMASS. .UNR...RED FLAG WARNING EXTENDED THROUGH THIS EVENING FOR WY FIRE ZONES 297 THRU 299...AND SD FIRE ZONES 260 AND 262. CARPENTER/GRZYWACZ
Hazardous weather outlook, Aug 27, 7:13 AM MDT, 9 hours 55 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281313- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 713 AM MDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. A STRONG COLD FRONT WILL MOVE ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON AND THEN THROUGH THE REST OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS EVENING. WITH INCREASING LOW LEVEL MOISTURE AND TEMPERATURES RISING WELL INTO THE 90S ...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT PASSES THROUGH. SOME OF THESE STORMS MAY BECOME SEVERE AS THEY MOVE ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. WITH A DRIER ATMOSPHERE OVER NORTHEAST WYOMING AND THE BLACK HILLS...THUNDERSTORMS THAT DEVELOP THERE COULD BE ACCOMPANIED BY SOME DRY LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:28 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 47 min |
| Aug 27, 5:14 PM MDT | Severe Thunderstorm Warning | UNR | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.